# SDR 96ZZZX3009

- Difficulty date: May 22, 1996
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N8091K
- Make and model: Piper PA-28-161
- Aircraft serial: 288016076
- System (JASC): 2562 · Emergency Locator Beacon
- Part: Elt
- Part number: 79007P
- Condition: Battery Leaked
- Location: Battery Pack
- Component: Merl
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

AIRCRAFT WAS REMOVED FROM SERVICE NOVEMBER, 1995, FOR RESTORATION.  ELT EXPIRATION DATE WAS FEBRUARY, 1996.  DECIDED TO C/W FAR 91.207(D).  DISCOVERED THIS UNIT IS SEALED, AND THERE IS NO WAY TO INSPECT BATTERIES.  THE BATTERIES WERE ABOUT 3 MONTHS OVER EXPIRATION DATE, BUT BELIEVE THEY WERE BAD BEFORE THAT DATE.  THERE IS NO WAY TO INSPECT THIS TYPE OF BATTERY.  THERE WAS NO OUTSIDE INDICATION OF A LEAK.  IF THE UNIT HAD BEEN WITHIN ITS EXPIRATION DATE AND HAD BEEN OPENED AND FOUND OK, THEN WOULD NOT HAVE BEEN ABLE TO PROPERLY RESEAL IT.
